Tornadoes · United States · Kansas · 2007
EF0 tornado, Weir, Kansas, June 10, 2007
This EF0 tornado ran 0.1 miles across Cherokee County on June 10, 2007, touching down at 5:25 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 10, 2007
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Lifted
- 5:27 PM CDT (22:27 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cherokee County
- Touchdown point
- 37.300, -94.806
- Lift-off point
- 37.300, -94.806
- Record number
- 0706101625-01
What the Weather Service recorded
Several waves of heavy rainfall occurred over southeast Kansas and southwest Missouri between June 10th and June 12th. The Spring River basin was especially impacted with this heavy rain. The Waco, Missouri DCP guage along the Spring River measured 12 inches during one overnight episode. This caused massive flooding of small creeks and main stem rivers across Cherokee, Crawford, and Bourbon counties. One weak tornado touched down in northern Cherokee County on the 10th. Meanwhile a few other minor episodes of wind damage and large hail occurred in Crawford County.
A photographer from KODE TV in Joplin filmed a tornado briefly touching down. The tornado was located one mile south southeast of the intersection of Highway 400 and 7. No damage occurred as the tornado mainly impacted an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 21:35 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:35 UTC | 05:00 UTC | Tornado Watch | SGF |
| 23:24 UTC | 05:00 UTC | Flash Flood Warning | SGF |
| 01:47 UTC | 03:00 UTC | Severe Thunderstorm Warning | SGF |
| 03:00 UTC | 18:00 UTC | Flash Flood Watch | SGF |
| 04:51 UTC | 11:00 UTC | Flash Flood Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jun 10, 2:45 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 10, 2:45 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SUN JUN 10 2007 .DISCUSSION... FORECAST CHALLENGE WILL BE PRECIPITATION AND CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH THE POSSIBILITY OF FLASH FLOODING THIS AFTERNOON AND OVERNIGHT. .CURRENTLY...ATMOSPHERE WORKED OVER FROM THIS MORNINGS CONVECTION ACROSS CENTRAL AND SOUTHWESTERN MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON. CURRENTLY ALL CONVECTION ON RADAR IS OFF TO SOUTH AND SOUTHEASTERN MISSOURI. MODEL SOUNDINGS SHOWING WEAK CAP AT 18Z AT AROUND 3500 FEET. WITH AFTERNOON HEATING...THIS CAP SHOULD BREAK HERE SHORTLY. WRF KEEPS LOW LEVEL CINS AROUND 100 J/KG ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS THROUGH 21Z BEFORE WIPING OUT ALTOGETHER AFTER THAT TIME ALLOWING FOR FREE CONVECTION TO BEGIN. HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION ACTUALLY SWITCHED OUR WINDS TO THE NORTHEAST BOTH HERE AND OUT JOPLIN FOR SEVERAL HOURS. ATMOSPHERE REALLY JUICED UP DOWN OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WITH DEWPOINTS AT 19Z IN THE LOW TO MID 70S JUST ACROSS THE MISSOURI BORDER IN NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA. NOT MUCH BY WAY OF LLVL JET THIS AFTERNOON. AS BOTH NDSK AND CNWN 850MB WINDS SOUTHWEST AT 15KTS. DO NOT THINK TORNADIC ACTIVITY WILL BE AN ISSUE TODAY...HOWEVER...SLOW MOVEMENT OF STORMS WILL LEAD TO FLASH FLOODING. WBZ HEIGHT FAVORABLE AS WELL FOR SOME OF THE STRONGER STORMS TO PRODUCE LARGE HAIL. TONIGHT...UPPER TROUGH OVER CENTRAL KANSAS FORECAST TO PUSH INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS AND INTERACT WITH MOIST AND UNSTABLE AIR OVERNIGHT. GENERALLY WENT WITH HPC QPFS SHOWING WELL OVER AN INCH 6 HOURLY QPF THROUGH THE NIGHT. TROUGH PUSHES INTO EAST CENTRAL MISSOURI OVERNIGHT WITH HEAVY RAINFALL EXPECTED. WILL ISSUE FLASH FLOOD WATCH ACROSS OUR WESTERN ZONES FOR THIS EVENING AND THEN A SEPARATE FLASH FLOOD WATCH FOR OUR EAST CENTRAL ZONES MONDAY MORNING. MONDAY...UPPER SYSTEM PUSHES OFF TO OUR EAST AND WE GENERALLY SEE EAST TO NORTHEAST FLOW MONDAY AFTERNOON. GENERALLY CUT OFF POPS AFTER THAT TIME. GCC LONG RANGE...(WED - NEXT WEEKEND) BLOCKY UPPER PATTERN TO REMAIN IN PLACE THROUGHOUT THE PERIOD WITH NORTH SOUTH ORIENTATED UPPER RIDGE THE DOMINANT FEATURE. PACIFIC SHORTWAVE TO BRIEFLY CLOSE OFF AS IT ENTERS WESTERN HIGH PLAINS WEDNESDAY THEN STALL AND WEAKEN. PWS TO REMAIN BETWEEN 1.5 AND 2 INCHES SO A FEW DAILY STORMS POSSIBLE...THOUGH H8 THETA E AXIS REMAINS WEST OF SGF FORECAST AREA WITH CORFIDI VECTORS SHOWING LITTLE EXPECT EASTWARD MOVEMENT OF ANY COMPLEXES...SO HAVE REDUCED POPS TO 30S OVER THE WEST TO 20S EAST WED-THU MORNING AND 20 POPS OR LESS THERE AFTER AS SYSTEM FAILS TO PUNCH ITS WAY INTO THE RIDGE. MID WEEK TEMPERATURES WILL FIND THEMSELVES IN A SOMEWHAT RARE SITUATION IN WHICH READINGS WILL BE COOLER TO THE WEST DUE TO CLOUDS AND POSSIBLE TSRA...THEN CLIMATOLOGICALLY WARM REGION WIDE LATE IN THE WEEK THROUGH THE WEEK END. RUNNELS && .AVIATION... FOR THE 18Z TAF PACKAGE...MAY SEE A BREAK IN SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE HOURS BEFORE CONVECTION BEGINS AGAIN LATER THIS AFTERNOON FOR BOTH AIRFIELDS. HEAVIER RAIN AND THUNDERSTORMS POSSIBLE LATE THIS EVENING THAT WILL DROP CONDITIONS TO MVFR THROUGH MONDAY MORNING. CLAYCOMB && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 10, 4:45 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 445 PM CDT SUN JUN 10 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 112 PM CDT SUN JUN 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF GOLF BALLS AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: GENERALLY WEST OF A LINE FROM WARSAW TO MARSHFIELD TO BRANSON THROUGH MIDNIGHT. DISCUSSION: DAYTIME HEATING HAS BROKEN THE THERMAL CAP AND FREE CONVECTION IS ONGOING. THIS AIRMASS WILL BECOME EXTREMELY UNSTABLE AND SEVERE THUNDERSTORMS ARE LIKELY. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING DOWN BURST WINDS...HOWEVER...A FEW OF THE MORE SEVERE STORMS MAY HAVE LARGE HAIL UP TO GOLF BALLS. AN ISOLATED TORNADO IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALSO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH NEXT SATURDAY. A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS ACROSS THE REGION. THUNDERSTORMS WILL BE SCATTERED IN NATURE...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW SEVERE THUNDERSTORMS CONTAINING DOWN BURST WIND GUSTS CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI BY 3 PM THIS AFTERNOON AND FOR MUCH OF THE REST OF THE FORECAST AREA BY 6 PM THIS EVENING. THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Special weather statement, Jun 10, 2:29 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 229 PM CDT SUN JUN 10 2007 MOZ102-103-102030- STONE MO-BARRY MO- 229 PM CDT SUN JUN 10 2007 ...SIGNIFICANT WEATHER ALERT FOR BARRY AND STONE COUNTIES UNTIL 330 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF CASSVILLE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...WITH LARGER HAIL POSSIBLE SHOULD THIS STORM CONTINUE TO INTENSIFY. ADDITIONAL STRONG STORMS ARE DEVELOPING OVER BARRY AND STONE COUNTIES. RESIDENTS ACROSS BARRY AND STONE COUNTIES SHOULD REMAIN ALERT FOR STORM DEVELOPMENT AND SEEK SHELTER INDOORS AS THE STORMS APPROACH. RUNNELS
Local storm report, Jun 10, 4:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL LIBERAL 37.56N 94.52W
06/10/2007 M1.75 INCH BARTON MO CO-OP OBSERVER
&&
GCLAYCOMLocal storm report, Jun 10, 4:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 8 NW LAMAR 37.58N 94.38W
06/10/2007 BARTON MO TRAINED SPOTTER
&&
GCLAYCOMLocal storm report, Jun 10, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 3 W LIBERAL 37.56N 94.57W
06/10/2007 BARTON MO EMERGENCY MNGR
K HIGHWAY WEST OF LIBERAL UNDER WATER
&&
GCLAYCOMLocal storm report, Jun 10, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SUN JUN 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL AVILLA 37.20N 94.13W
06/10/2007 E1.00 INCH JASPER MO FIRE DEPT/RESCUE
&&
GCLAYCOMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.4 hours before the tornado, 100 km from the path. June 10, 2007.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 1166 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Springfield, MO (KSGF), 00:00Z
1.6 hours after it, 100 km from the path. June 11, 2007.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -183 J/kg
- Surface CAPE
- 131 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Joplin (JLN), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 87 | 70 | 240° 5 kt | 1013.2 | ||
| 21:12 UTC | 82.4 | 71.6 | 320° 14 kt | 17 | 1013.5 | -TSRA |
| 21:22 UTC | 73.4 | 66.2 | 340° 12 kt | 24 | 1012.9 | +TSRA |
| 21:30 UTC | 78.8 | 66.2 | 0° 0 kt | 1013.2 | -TSRA | |
| 21:53 UTC | 78 | 69 | 110° 13 kt | 19 | 1013.2 | TS |
| 22:02 UTC | 77 | 68 | 100° 14 kt | 22 | 1012.9 | |
| 22:53 UTC | 76 | 68 | 40° 10 kt | 16 | 1014.2 | |
| 23:01 UTC | 73.4 | 66.2 | 30° 11 kt | 20 | 1014.2 | TS |
| 23:09 UTC | 69.8 | 66.2 | 360° 10 kt | 21 | 1014.9 | +TSRA BR |
| 23:17 UTC | 69.8 | 66.2 | 350° 8 kt | 20 | 1015.9 | +TSRA BR |
| 23:26 UTC | 68 | 66.2 | 70° 16 kt | 22 | 1015.9 | +TSRA FG |
| 23:33 UTC | 68 | 66.2 | 40° 13 kt | 22 | 1014.9 | +TSRA FG |
| 23:35 UTC | 68 | 66.2 | 40° 12 kt | 22 | 1014.9 | +TSRA FG |
| 23:38 UTC | 68 | 66.2 | 40° 13 kt | 20 | 1014.9 | TSRA FG |
| 23:40 UTC | 68 | 66.2 | 40° 14 kt | 20 | 1014.9 | TSRA BR |
| 23:48 UTC | 68 | 66.2 | 60° 10 kt | 20 | 1014.9 | -TSRA BR |
| 23:53 UTC | 68 | 67 | 50° 11 kt | 1014.6 | TSRA BR | |
| 00:07 UTC | 68 | 66.2 | 70° 9 kt | 17 | 1014.9 | -TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the touchdown began at 22:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:44 UTC | HAIL 0.88 | Brazilton | Crawford, KS | |
| 22:05 UTC | TSTM WND DMG | Pittsburg | Crawford, KS | TWO LARGE TREES BLOWN DOWN IN THE CITY OF PITTSBURG. |
| 22:25 UTC | TORNADO | 3 N Scammon | Cherokee, KS | VIDEO FROM KODE TV IN JOPLIN CAPTURED A BRIEF TORNADO THAT TOUCHED DOWN IN RURAL SECTIONS OF NORTHERN CHEROKEE COUNTY. MORE SPECIFICALLY IT APPEARED AS THOUGH THE TORNADO TOUCHED DOWN NEAR COAL VALLEY ROAD APPROXIMATELY |
| 22:35 UTC | FLASH FLOOD | Pittsburg | Crawford, KS | SIGNIFICANT STREET FLOODING IN CITY |
| 23:10 UTC | FLASH FLOOD | Opolis | Crawford, KS | EAST 520TH AVE BETWEEN 250TH AND 260TH ST IS WASHED OUT AND OVER TOPPED BY OVER 1 FOOT OF FLOWING WATER |
| 23:30 UTC | FLASH FLOOD | 6 S Pittsburg | Cherokee, KS | NUMEROUS RURAL ROADS IN NORTHERN CHEROKEE COUNTY AND SOUTHERN CRAWFORD COUNTY ARE IMPASSIBLE DUE TO WATHER OVER THE ROADWAYS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 10, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 10 | 5:08 PM CDT | EF0 | Barton, MO | 0.5 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.